Aesthetics explores new guidance on dermal filler delayed onset reactions following COVID-19 infection and vaccination
It is well established that a patient can have delayed onset nodules (DONs) or delayed onset reactions (DORs) in the following weeks, months or years after receiving a dermal filler treatment.1
This is particularly evident when the immune system is challenged, with potential triggers of these reactions including bacterial infections, viral illnesses, and vaccinations.1
Since the worldwide rollout of COVID-19 vaccines in December 2020, adverse reactions in those with soft tissue fillers have been reported. In Moderna’s phase 3 trial of its NIAID vaccine, which included 30,000 subjects, the US Food and Drug Administration (FDA) advisory committee noted that three patients who had facial fillers experienced moderate swelling to their face after receiving the vaccine.2 Currently the Pfizer/BioNTech and AstraZeneca/Oxford vaccines have recorded no similar side effects,3 but the news caused concern amongst both aesthetic practitioners and patients.4
In response, the Aesthetic Complications Expert (ACE) Group World has released a six-page paper, titled ‘The Impact of SARS-CoV-2 Vaccination and Infection on Soft Tissue Fillers’, written by aesthetic practitioner and ACE Group World founder Dr Martyn King.3
In the Moderna trial, three patients who had previously received soft tissue fillers had mild facial swelling following the vaccine. This was on the day of vaccination in two patients and, in the other patient, two days after vaccination. Filler injection had been administered two weeks before the vaccine in one patient and six months previously in another (the third was not disclosed). Given the study population and the incidence of facial filler treatments, Dr King believes it is likely that a significant number of those involved would have had an aesthetic treatment within the last 12 months, and they did not suffer any reaction.3
In light of this information, the ACE Group has recommended that practitioners should not perform soft tissue filler treatments either two weeks before or three weeks after COVID-19 vaccination or infection.3
Dr King comments, “From studies on other vaccinations,5 it’s known that the first three weeks are pivotal when developing an antibody response, and this is when the immune system is most stimulated. The guidance we have created applies to all current COVID-19 vaccinations, and not just to the Moderna vaccine.”
According to the ACE Group guidelines, patients who have had lip filler or tear trough treatments in the last six to 12 months should be considered at a higher risk of developing a reaction than those with other facial fillers.3 Dr King explains, “Although the data is currently extremely limited, the provisional evidence would suggest that the tear trough, malar and perioral regions are most susceptible to DORs6 following COVID-19 infection or vaccination, but it is possible this just represents the greater frequency that these areas are treated.”
While there is currently no evidence or reports that any COVID-19 vaccination or infection has caused side effects for people who have had other aesthetic procedures, for example botulinum toxin, the ACE Group recommends avoiding treatments for one week post vaccine. Dr King explains that this is due to some patients becoming unwell and experiencing flu-like symptoms following vaccination.
Treating adverse reactions
The current evidence would suggest that acute DORs in patients with soft tissue fillers present as mild to moderate oedema, although cases of angioedema have also been reported.6 The ACE Group notes that these reactions often quickly subside without treatment.3
However, if the response is greater than expected or lasts more than a few days, the ACE Group guidelines suggest that administering a short course of corticosteroids should be able to manage the complication quickly.3 Dr King comments, “When treating a complication, the ACE Group recommends a dose of 4mg oral Prednisolone for a duration of five days. As an alternative, Dexamethasone 4mg orally for three days can be used.”
The guidelines state that if the DON or DOR does not respond to treatment as expected, practitioners should follow the ACE Group guidelines for COVID-19 reaction to infection.
While the ACE Group states that reaction to infection should initially be treated in the same way as vaccination, from the limited evidence available, it seems that patients who contract COVID-19 and develop a DON or DOR tend to have a more recalcitrant problem needing multiple interventions.3 “If there is minimal response to an initial course of oral corticosteroids, or the problem escalates, the ACE Group recommends a prescription of a tetracycline (such as Doxycycline 100mg BD or Minocycline 100mg BD),” says Dr King, “Depending on response, hyaluronidase should be considered for hyaluronic acid dermal fillers whilst remaining on antibiotic cover. The dosage used will depend on the extent and size of nodules and the filler product used.”
While the incidence of side effects is currently very low, the ACE Group emphasises that it is important for all patients to be fully aware of any risks related to COVID-19 vaccination and soft tissue fillers. It is recommended that these should be included on the consent forms given in initial consultations.3
Dr King notes, “Before performing any soft tissue filler treatment, the practitioner must take a full medical history, including previous and recent COVID-19 infection and vaccination schedule. The consent form given to them should explicitly state that aesthetic patients should not undergo soft tissue filler procedures within two weeks of their planned vaccination date or within three weeks having received it, and that they should not attend for treatment if they have symptoms consistent with COVID-19 or are suffering from ongoing symptoms from previous infection.”
The ACE Group also recommends that the consultation forms should state that if patients develop any reactions following their treatment, then they should contact their healthcare practitioner at the earliest opportunity.3
The ACE Group guidelines emphasise that previous soft tissue filler treatments are not a contraindication to vaccination and that practitioners need to continue to encourage patients to be vaccinated. Dr King comments, “The bottom line is that we need to ensure people are still getting their vaccines. While there have previously only been three reports of adverse effects, the vaccine is getting a greater mass roll-out now than before and it is starting to go out to the age demographic of patients who typically get facial filler.”
Similarly, Dr King adds that once we are out of lockdown, more people will be able to get filler administered. “This means that these side effects may become slightly more common, and we don’t want any aesthetic patients to turn the vaccine down simply because they’ve had filler or are considering getting filler,” he explains.
Dr King says that practitioners have a responsibility to ensure good communication with their patients, and to be aware how to make it as safe as possible. He comments, “It is essential that all practitioners are mindful of the risk, consent their patients appropriately, risk assess their patients, carefully time their treatments around their expected vaccination date and are knowledgeable on how and when to intervene if a complication does occur.”
He also emphasises the importance of reporting a reaction, concluding, “Currently, there is a distinct lack of reporting on complications in aesthetic practice. Due to the lack of evidence concerning the COVID-19 vaccine and infection, it is even more important that this reporting occurs. The ACE Group advocates that all practitioners should report complications to the manufacturers and the MHRA.”
The ACE Group provides a reporting mechanism to facilitate this process via its website and app, and the MHRA has created a dedicated Coronavirus Yellow Card reporting site which practitioners can use.3
Upgrade to become a Full Member to read all of this article.